Feeds:
Posts
Comments

Archive for March 8th, 2010

Sorry for the delay in getting a “health update” out there. I’ve been so darned busy with all the normal daily activities of life (and so very grateful to be able to say that!) that the blog took a backseat for a bit!

I saw my surgeon, Dr. Brown, for a follow-up visit (can you believe it’s been 3 months since my colon surgery?) and he said I was doing great. There’s still a little “tightness” where the incisions are, but that’s normal and will soften over time. I also still have a tiny bit of “seepage” but it’s fairly minor and should also go away with time.

The only disappointing bit of news is that he wants me to see a urologist now. It seems when they remove the rectum, it leaves the pelvic floor unsupported for a while, until the organs and tissue shift around and fill in the space. So, he now thinks it’s possible that my bladder has “tipped” slightly (as things are rearranging themselves and vying for space in my abdomen), and this could be what is creating some newer symptoms I’m having. (I swear, I absolutely DID NOT go through the challenge of colon surgery and having to adjust to life with a colostomy only to end up with urinary incontinence! Not at 48!) So, we’ll just see what this next specialist has to say about things. Dr. Brown is referring me to a woman urologist, someone he felt I would “really like.” Uh-huh.

Meanwhile, I’m on my third round of Xeloda since starting back on chemo in January. I’m sorry to note the side effects are building with each round. The main thing is I get suddenly fatigued without warning. Sometimes I’m able to push through it and other times I just have to lie down and nap for a while. Often though, by the time I should be thinking about going to bed for the night, I’m finally wide awake and not so tired anymore. So, it makes for an odd rhythm to my days.

another chemo side effect

Another side effect – one my oncologist checked for at each office visit during last fall’s treatment, but which never happened then – is a skin problem with the palms of my hands and soles of my feet. The skin is slowly getting redder and redder, and it feels very “papery” – as if it will crack easily, which it does. It’s not terribly painful, but I can tell it’s getting a bit worse with each dose of Xeloda. So, I’m constantly slathering on various moisturizers, including a nightly coat of Bag Balm and wearing little white cotton gloves to bed. Very charming.

Got Moisturizer?

I’m due to see Dr. Fekrazad on Wednesday. I’m sure we’ll discuss all of this and more. I believe he’s going to order another ultrasound on my arm that had the blood clots. If they’re still gone (fingers crossed!) I’ll be able to stop giving myself the nightly shot of Lovenox. My belly will be very happy about that as the bruises from being poked so regularly are starting to seem permanent!

In the way of happy news: I’ve been back to yoga class a few times. I’ve felt well enough to take an hour-and-a-half long class for level 1 and 2 students. My sweet teacher, Linda, has been very encouraging, telling me I’m doing great. She said I still have good balance and even some of my former flexibility, but I really need to build my strength up again (she gently mentioned my skinny arms are like “little bird legs…”). However, I did manage a nice head stand – my first time doing any kind of inversion in about eight months. It was a little disorienting and I was nervous about my colostomy “voicing its opinion” about being upside-down, but thankfully it stayed quite for the minute or so that I was balancing on my head.

I’ll report in again after Wednesday’s appointment at the Cancer Center.  For now, I’m off to try to get some rest…

Read Full Post »